Alert archive / Montana / Wind Advisories in 2014
Wind Advisory 10, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Feb 16, 2014, 1:51 PM MST for 4 counties in Montana. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2014, 1:51 PM MST (20:51 UTC)
- Expired
- Feb 16, 2014, 8:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
449 WWUS75 KMSO 162051 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 151 PM MST SUN FEB 16 2014 MTZ007-170300- /O.NEW.KMSO.WI.Y.0010.140216T2051Z-140217T0300Z/ BUTTE/BLACKFOOT REGION- 151 PM MST SUN FEB 16 2014 ...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. * IMPACTS/TIMING: GUSTY WEST WINDS HAVE DEVELOPED THIS AFTERNOON AND WILL CONTINUE THROUGH MID EVENING. WINDS WILL CAUSE PRIMARILY DIFFICULT DRIVING FOR HIGH PROFILE VEHICLES IN CROSSWINDS. ADDITIONALLY, DRIFTING SNOW REDUCING VISIBILITY IS POSSIBLE AT TIMES, MAINLY AT MACDONALD PASS AND ON HIGHWAY 1 BETWEEN GEORGETOWN LAKE AND ANACONDA. * WINDS: WEST 20 TO 30 MPH WITH GUSTS TO 45 MPH. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
2 follow-up statements
585 WWUS75 KMSO 170106 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 606 PM MST SUN FEB 16 2014 MTZ007-170300- /O.CON.KMSO.WI.Y.0010.000000T0000Z-140217T0300Z/ BUTTE/BLACKFOOT REGION- 606 PM MST SUN FEB 16 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. * IMPACTS/TIMING: GUSTY WEST WINDS WILL CONTINUE THROUGH MID EVENING. WINDS WILL CAUSE PRIMARILY DIFFICULT DRIVING FOR HIGH PROFILE VEHICLES IN CROSSWINDS. ADDITIONALLY... DRIFTING SNOW REDUCING VISIBILITY IS POSSIBLE AT TIMES...ESPECIALLY OVER MACDONALD PASS...NEAR GEORGETOWN LAKE...AND ALONG INTERSTATE 15 BETWEEN DIVIDE AND ROCKER. * WINDS: WEST 20 TO 30 MPH WITH GUSTS TO 45 MPH. * VISIBILITY: ONE HALF MILE AT TIMES IN BLOWING SNOW. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
863 WWUS75 KMSO 170253 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 753 PM MST SUN FEB 16 2014 MTZ007-170400- /O.EXP.KMSO.WI.Y.0010.000000T0000Z-140217T0300Z/ BUTTE/BLACKFOOT REGION- 753 PM MST SUN FEB 16 2014 ...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Feb 16, 7:34 AM MST, 6 hours 17 minutes earlier.
Area forecast discussion, Feb 16, 7:34 AM MST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
734 AM MST Sun Feb 16 2014
.UPDATE...Issued a winter weather advisory for southwest Montana
until 11 am MST this morning.
&&
.DISCUSSION...The cold front is now pushing south of the Butte
area and is also pushing southward across Lemhi County. The
MacDonald Pass 7 am MST web cams and DOT sensor have shown an
improvement from the moderate snow they had earlier. Expect
periods of light to moderate snow from Salmon southwards over the
next couple of hours as the front sags southwards. After snowfall
diminishes, roads will continue to be slick, but start to improve
by late this morning. There will continue to be a chance for snow
showers through early this afternoon as the upper level trough
swings through.
&&
.AVIATION...Widespread mountain obscurations will exist through
this morning as a cold front moves through the region. Snow
showers across southwest Montana and Lemhi Co in Idaho will lead
to periodic low ceilings and visibility for KBTM and KSMN through
the morning. Conditions will improve this afternoon, especially at
KSMN and KMSO, as some drier air moves into the region, before
another wave brings in another storm to affect northwest Montana
tonight. Tonight's system will mainly impact KGPI with lower
ceilings and snow showers around 06Z.
&&
.PREV DISCUSSION... /ISSUED 353 AM MST Sun Feb 16 2014/
DISCUSSION...Moist southwest flow continues to pour moisture into
northwest Montana today, with a break this afternoon followed by
another shot of moisture tonight and Monday. Main concerns are:
1. Marias Pass, where strong winds and snow will continue through
tonight and into Monday making travel difficult. The advisory
there has been extended through the day Monday.
2. Northwest Montana, mainly north of Interstate 90. Several
stations have reported two to three tenths of an inch of rain so
far overnight with reports of snow mixed in at times. The frozen
ground will prevent good drainage, and the new rain combined with
snow melt from the warm overnight temperatures will cause standing
water, which will be an annoyance and may cause minor flooding to
vulnerable structures.
3. Again in Northwest Montana, a cooler air mass tonight and
increasing precipitation will cause rain to turn to snow. Slushy
roads, which will freeze overnight with low temperatures in the
upper 20s will make travel difficult. Areas affected include
Libby, Troy, Kalispell, the Mission Valley, and the Seeley-Swan
valley.
The active, wet weather pattern continues with two more storm
systems poised to affect the Northern Rockies Region later this
week. The first will pass a quick moving cold front through the
region Tuesday night. Precipitation will likely start off as
snow but then switch to a rain/snow mix or even all rain. However
the northward extent of liquid phased or mixed precipitation
should be limited to valley elevations east/west and south of
around the Flathead Valley given the rapid progression of this
front. Even then the time frame of rain and/or mixed precipitation
will also be short with the snow level falling rapidly behind the
front Wednesday morning.
Showery northwest flow will prevail behind the system Wednesday
and Thursday with temperatures falling back below normal. The next
weather feature is forecast to push through the area late
Thursday into early Friday morning bringing a threat for
accumulating snowfall to all elevations given this system's
origin, trajectory and the pre-existence of cold air. However many
questions remain as to the potential for impacts and thus maintain
a conservative forecast. But we can say with reasonable confidence
that this does not resemble the typical pattern of a significant
winter storm.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY until 11 AM MST this morning
Butte/Blackfoot Region.
WINTER WEATHER ADVISORY until 11 AM MST this morning
Bitterroot/Sapphire Mountains.
WINTER WEATHER ADVISORY until 11 AM MST this morning Lower Clark
Fork Region.
WINTER WEATHER ADVISORY from 5 PM this afternoon to 5 PM MST
Monday Lower Clark Fork Region.
WINTER WEATHER ADVISORY from 11 PM this evening to 5 PM MST
Monday Flathead/Mission Valleys.
WINTER WEATHER ADVISORY until 5 PM MST Monday West Glacier
Region.
WINTER WEATHER ADVISORY from 5 PM this afternoon to 5 PM MST
Monday Kootenai/Cabinet Region.
WINTER WEATHER ADVISORY from 11 PM this evening to 5 PM MST
Monday Potomac/Seeley Lake Region.
ID...WINTER WEATHER ADVISORY until 11 AM MST this morning Eastern
Lemhi County.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaIn the hours before
Local storm report, Feb 16, 7:56 AM MST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
756 AM MST SUN FEB 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 AM SNOW 5 NW EAST PORTAL 47.45N 115.70W
02/16/2014 M6.0 INCH MINERAL MT PUBLIC
LOOKOUT PASS SKI RESORT REPORTED 5 INCHES
FROM 5 PM FEB. 15 THROUGH THIS MORNING.
CURRENT TEMPERATURE IS 29 DEG. F. SNOW
DURATION 24 HOURS OBSERVER LOCATION 5 MI ESE
OF MULLAN
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Feb 16, 7:59 AM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
759 AM MST SUN FEB 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM SNOW 5 N WHITEFISH 48.48N 114.36W
02/16/2014 M2.0 INCH FLATHEAD MT PUBLIC
WHITEFISH MOUNTAIN RESORT AT THE VILLAGE
(4,464 FT). THE SUMMIT AT 6,817 FT RECEIVED
5" IN THE LAST 24 HOURS, 3" OVERNIGHT. SNOW
DURATION 24 HOURS
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Feb 16, 8:02 AM MST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
802 AM MST SUN FEB 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM SNOW 4 E PORTERS CORNER 46.25N 113.24W
02/16/2014 M3.0 INCH GRANITE MT PUBLIC
DISCOVERY SKI RESORT. SNOW DURATION 24 HOURS
OBSERVER LOCATION 6 MI SE OF PHILIPSBURG
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Feb 16, 8:03 AM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
803 AM MST SUN FEB 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 AM SNOW 4 ESE EVARO 47.02N 114.01W
02/16/2014 M2.0 INCH MISSOULA MT PUBLIC
SNOW BOWL SKI RESORT AT MID-MOUNTAIN. THEY
REPORTED 4" OF NEW SNOW AT THE SUMMIT. SNOW
DURATION 24 HOURS OBSERVER LOCATION 10 MI N
OF MISSOULA
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Feb 16, 8:11 AM MST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
811 AM MST SUN FEB 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 AM SNOW 1 SSW LOST TRAIL PASS 45.69N 113.95W
02/16/2014 M2.0 INCH RAVALLI MT PUBLIC
LOST TRAIL SKI RESORT. SNOW DURATION 12
HOURS OBSERVER LOCATION 10 MI S OF SULA
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Feb 16, 8:35 AM MST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
835 AM MST SUN FEB 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM SNOW 7 W LAKESIDE 48.02N 114.37W
02/16/2014 M5.0 INCH FLATHEAD MT PUBLIC
BLACKTAIL MTN. SKI RESORT REPORTED 3" SINCE
5 PM YESTERDAY (FEB. 15). SNOW DURATION 24
HOURS
&&
NWS MISSOULA MT
IRIS SYSTEMThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 4:11 AM MST | Winter Weather Advisory | MSO | Flathead, Granite, Lake, Lincoln, Mineral, Missoula and 2 more | 53 hr |
| Feb 16, 10:55 AM MST | Winter Weather Advisory | MSO | Mineral, Missoula, Sanders | 21 hr |
| Feb 16, 2:07 PM MST | Winter Weather Advisory | MSO | Granite, Missoula, Ravalli | 43 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.